MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH SYNFIX EVOL SCRDRIVER STRAIG W/O THREAD; SCREWDRIVERS

OBERDORF SYNTHES PRODUKTIONS GMBH SYNFIX EVOL SCRDRIVER STRAIG W/O THREAD; SCREWDRIVERS
Catalog Number 03.835.015
Medical Device Problem Codes Mechanical Problem (1384); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device history record (dhr) review was conducted: part: 03.835.015, lot: l068657, manufacturing site: (b)(4), release to warehouse date: 08/04/2016, the device history record shows this lot of 24 pieces was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacturing process.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.A product investigation was conducted.Visual inspection:the received synfix evolution screwdriver, straight, without thread lock sleeve is in a very used condition the tips of the stardrive are rounded, there are heavy stress marks at the sleeve visible and there are wear marks at the coupling piece.Summary:the complaint description states that the surgeon reduced the angle at the joint of the screwdriver to a minimum (less than 40 degrees) to try and finally tightened the screws.The surgeon suggested that due to the tight accessed channel to the spine, the surgeon couldn¿t angle the screwdriver as required, hence, couldn¿t final tightened the screws.This complaint description cannot be confirmed as the received screwdriver has no joint and is not designed to be used with any angulation as this is the straight version.The heavy stress marks at the sleeve and the rounded tips of the stardrive indicate that there was a strong contact between the screwdriver and the aiming device during the attempt of angulation while the stardrive was not fully inserted anymore.This caused a mechanical overload and the damage of the tips by slippage.Based on the provided information and material we can only assume that instead of the u-joint screwdrivers 03.835.010 or 03.835.013 the straight screwdriver 03.835.015 was used by mistake.The root cause was identified during the performed cq evaluation and therefore the in the investigation flow listed remaining investigation steps are not required.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed as no product related issue could be detected.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported the surgeon was performing a double level of an anterior lumbar interbody fusion (alif) on l4/l5 and l5/s1 on (b)(6) 2019.Following insertion unknown screws, the surgeon had some difficulty with final tightening the screws using the two (2) synfix evolution screwdrivers alternately trying in combination with the torque limiting handle.The surgeon couldn't effectively final tightened with the torque limiting handle.So, the surgeon reduced the angle at the joint of the screwdriver to a minimum (less than 40 degrees) to deliver the torque required for the handle to torque out.The surgeon suggested that due to the tight access channel to the spine created, the surgeon couldn't angle the screwdriver in the required plane, hence, the soft tissue and retractor were in the way.Therefore, the screws were left as they were hand tight with the regular unknown ratcheting handle.There was a fifteen (15) minutes surgical delay reported.The cages were successfully implanted.Concomitant devices reported: synfix evolution lock screw (part#04.835.125.02s, lot# unknown, quantity#2) torque limiting handle (part#03.632.204, lot# unknown, quantity#1).This report is for one (1) synfix® evolution screwdriver straight w/o sleeve.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
(b)(6) 2019: updated event description: (b)(6) 2019 updated event description: it was reported on (b)(6) 2019, the surgeon was performing a double level of an anterior lumbar interbody fusion (alif) on l4/l5 and l5/s1.Following insertion of an unknown screws, the surgeon had some difficulty with final tightening the screws using the two (2) synfix evolution screwdrivers alternately trying in combination with the torque limiting handle.Finally, the surgeon couldn¿t effectively tightened the torque limiting handle, so, the surgeon reduced the angle at the joint of the screwdriver to a minimum (less than 40 degrees) to deliver the torque required for the handle to torque out.The surgeon suggested that due to the tight access channel to the spine created, the surgeon couldn¿t angle the screwdriver in the required plane, hence, the soft tissue and retractor were in the way.Therefore, the screws were left as they were hand tight with the regular unknown ratcheting handle.There was a 15 minutes surgical delay reported.The cages were successfully implanted.Concomitant devices reported: concomitant devices reported: synfix evolution lock screw (part# 04.835.125.02s, lot# unknown, quantity# 8), torque limiting handle (part# 03.632.204, lot# unknown, quantity# 1), unknown synfix evolution cage (part# unknown, lot# unknown, quantity# 2).

Brand Name
SYNFIX EVOL SCRDRIVER STRAIG W/O THREAD
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key8437817
Report Number8030965-2019-62111
Device Sequence Number1795270
Product Code HXX
UDI-Device Identifier07612334054364
UDI-Public(01)07612334054364
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.835.015
Device Lot NumberL068657
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/31/2019
Initial Date Received by Manufacturer 02/26/2019
Supplement Date Received by Manufacturer03/22/2019
Initial Report FDA Received Date03/20/2019
Supplement Report FDA Received Date03/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1